Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 52, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2012, 9:44 PM EDT for 6 counties in South Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2012, 9:44 PM EDT (01:44 UTC)
- Expired
- Apr 3, 2012, 10:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:53 PM EDT | TSTM WND DMG | 8 Nne Batesburg, SC | TREES DOWN AT THE INTERSECTION OF ANSEL CAUGHMAN RD AND UNION CHURCH RD. |
| Apr 3, 10:01 PM EDT | HAIL 0.88 | Gilbert, SC | PUBLIC REPORTED DIME TO NICKEL SIZE HAIL IN GILBERT. |
| Apr 3, 10:16 PM EDT | TSTM WND DMG | Irmo, SC | TREES DOWN IN IRMO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
319
WUUS52 KCAE 040144
SVRCAE
SCC003-039-063-071-079-081-040230-
/O.NEW.KCAE.SV.W.0052.120404T0144Z-120404T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
944 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 PM EDT
* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PROSPERITY TO 8 MILES NORTH OF
LEESVILLE TO BATESBURG TO 29 MILES SOUTHWEST OF RIDGE SPRING...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NEWBERRY TO 9
MILES NORTH OF BATESBURG TO BATESBURG TO NORTH AUGUSTA...AND MOVING
EAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO...RIDGE
SPRING...RED BANK...PROSPERITY...LEXINGTON...LEESVILLE...IRMO AND
BATESBURG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3381 8165 3390 8168 3427 8156 3448 8089
3444 8087 3358 8138 3355 8198
TIME...MOT...LOC 0144Z 269DEG 12KT 3421 8146 3403 8151
3390 8157 3354 8199
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:06 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 3, 8:06 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 806 PM EDT TUE APR 3 2012 .SYNOPSIS... A WEAK STATIONARY BOUNDARY OVER EASTERN GA WILL SLOWLY DISSIPATE TONIGHT. ANOTHER WEAK FRONT WILL APPROACH FROM THE NORTH ON WEDNESDAY...WITH A STRONGER SYSTEM AFFECTING THE REGION THURSDAY THROUGH FRIDAY. DRY WEATHER IS EXPECTED THIS WEEKEND. && .NEAR TERM /OVERNIGHT/... CONVECTION MOVING OUT OF THE MOUNTAINS ASSOCIATED WITH SHORTWAVE MOVING THROUGH THE CENTRAL APPALACHIANS. MORE CONVECTION ACROSS SOUTHERN AND EASTERN GA ASSOCIATED WITH AN AREA OF LOW PRESSURE THAT HAS BEEN MOVING THROUGH THE FLORIDA PANHANDLE. ONE SMALL AREA OF CONVECTION HAD OCCURRED NEAR SAVANNAH...BUT THAT HAS FALLEN APART. OUTFLOW BOUNDARIES ASSOCIATED WITH ALL THESE STORMS CAN BE SEEN MOVING THROUGH CENTRAL GA...WESTERN SC AND NC. STILL HAVE SOME INSTABILITY BEING SHOWN ACROSS THE REGION...WITH HIGHEST INSTABILITY ACROSS CENTRAL GA AND EXTENDING INTO CENTRAL SC. AREA SHOULD SEE SOME SCATTERED SHOWERS/STORMS DEVELOP THROUGH MIDNIGHT...AND SHOULD LAST THROUGH A PORTION OF THE OVERNIGHT HOURS. CANNOT RULE OUT ISOLATED SEVERE STORMS WITH POSSIBLY LARGE HAIL OR DAMAGING WINDS. AS FOR LOW TEMPERATURES...WENT WITH CONSENSUS WITH LOWS IN THE LOW TO MID 60S. ONE OTHER ISSUE WILL REVOLVE AROUND FOG FORMATION WITH THE INCREASE IN LOW LEVEL MOISTURE. DO NOT EXPECT WIDESPREAD FOG...BUT PATCHY FOG CAN NOT BE RULED OUT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... ON WEDNESDAY...SOME WEAK MID/UPPER LEVEL RIDGING BUILDS IN AHEAD OF THE SYSTEM THAT WILL BE APPROACHING THE AREA FOR THURSDAY AND FRIDAY. AT THE SURFACE...ANOTHER BACKDOOR COLD FRONT WILL BE APPROACHING THE NORTHERN PORTION OF THE CWA BY LATE WEDNESDAY AFTERNOON/EVENING. ALL OF THE MODELS INDICATE THAT THIS FRONT WILL PUSH SOUTHWARD INTO THE AREA WEDNESDAY NIGHT...THEN STALL ACROSS THE AREA FOR THURSDAY/THURSDAY NIGHT. THURSDAY NIGHT INTO FRIDAY...CLOSED LOW ACROSS THE SOUTHERN PLAINS WILL MOVE EAST/SOUTHEAST AND BE LOCATED ACROSS THE SOUTHEAST. MODEL TIME SECTIONS INDICATE INCREASING MOISTURE ACROSS THE AREA THURSDAY INTO THURSDAY NIGHT. ENSEMBLE/GUIDANCE POPS ALSO ON THE INCREASE. WILL GRADUALLY INCREASE POPS THROUGH THE PERIOD TO LIKELY BY THURSDAY NIGHT. AS FOR TEMPERATURES...WILL STAY NEAR A CONSENSUS OF THE GUIDANCE THROUGH THE PERIOD. && .LONG TERM /FRIDAY THROUGH TUESDAY/... GFS AND ECMWF IN OVERALL GOOD AGREEMENT SHOWING LOW PRESSURE SYSTEM MOVING OFFSHORE ON FRIDAY. STILL A LINGERING CHANCE OF RAIN DURING THE DAY FRIDAY BUT PRECIPITATION SHOULD END BY LATER IN THE DAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. SATURDAY AND SUNDAY LOOK DRY. GFS INDICATING A WEAK COLD FRONT MOVING TOWARDS THE AREA BY LATE MONDAY BUT MOISTURE APPEARS LIMITED. DRY CONDITIONS CONTINUE FOR TUESDAY. TEMPERATURES WILL BE MUCH COOLER THAN RECENTLY AND ACTUALLY BELOW NORMAL FOR FRIDAY AND SATURDAY...AND NEAR NORMAL FOR THE REMAINDER OF THE PERIOD. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AFTERNOON CONVECTION CONTINUES TO REMAIN AWAY FROM THE TERMINAL LOCATIONS AND GENERALLY DISSIPATING IN INTENSITY OVER THE PAST HOUR OR SO. HOWEVER...SOME ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE WESTERN MIDLANDS AND EAST CENTRAL GEORGIA IN THE LAST HOUR ON OUTFLOW BOUNDARIES DESPITE THE SETTING OF THE SUN. CONFIDENCE REMAINS LOW THAT ANY CONVECTION WILL IMPACT ANY OF THE TERMINALS AND THEREFORE NOT INCLUDING IN THE FORECAST...ALTHOUGH AGS/DNL WOULD BE MOST AT RISK DURING THE 01Z- 03Z TIME FRAME AND WILL BE AMENDED AS NEEDED. CONVECTIVE DEBRIS CLOUDS LIKELY TO REMAIN OVER THE REGION THIS EVENING AND OVERNIGHT WHICH SHOULD HELP PRECLUDE FOG DEVELOPMENT DESPITE PLENTY OF LOW LEVEL MOISTURE IN PLACE AND WINDS THAT WILL BECOME RELATIVELY LIGHT THROUGH THE NIGHT. THINK AS THE CLOUDS THIN LATE TONIGHT SOME MVFR FOG WILL BE POSSIBLE ALL TERMINALS WITH POSSIBLE TEMPORARY IFR VSBYS AND/OR CIGS OGB/AGS DURING THE 09Z-13Z PERIOD. EXPECT VFR CONDITIONS TO PREVAIL AFTER 14Z WITH WINDS PICKING UP FROM THE WEST TO AROUND 10-12 KNOTS WITH AFTERNOON GUSTS TO AROUND 20 KNOTS. ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON BUT LOW CONFIDENCE IN TIMING AND LOCATION WILL PRECLUDE IT FROM THE FORECAST. OUTFLOW BOUNDARIES FROM CONVECTION THIS AFTERNOON MAY SERVE AS A FOCUS FOR CONVECTION ON WEDNESDAY AND CAN BE EVALUATED EARLY WEDNESDAY. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE DURING THE LATE NIGHT AND MORNING HOURS THURSDAY AND FRIDAY. THERE WILL ALSO BE AN INCREASED CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && NEAR TERM...CL AVIATION...HC
Hazardous weather outlook, Apr 3, 12:37 PM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1237 PM EDT TUE APR 3 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1237 PM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THE EVENING. THE MAIN AREA OF CONCERN IS THE CENTRAL SAVANNAH RIVER AREA. THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS TO DEVELOP...CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 3, 9:00 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT TUE APR 3 2012
SCZ020-021-027-028-040145-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
900 PM EDT TUE APR 3 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...NEWBERRY AND RICHLAND COUNTIES THROUGH 945 PM EDT...
AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF WINNSBORO TO 6 MILES SOUTH OF SILVERSTREET TO 7 MILES NORTH OF
WHITMIRE...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY...WHITMIRE AND WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3454 8090 3431 8094 3410 8118 3412 8161
3419 8173 3417 8178 3418 8186 3413 8188
3414 8189 3435 8183 3437 8178 3453 8165
3453 8162 3445 8153 3449 8149 3450 8143
3458 8142
TIME...MOT...LOC 0100Z 266DEG 14KT 3442 8118 3413 8171
3460 8161The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 38 min |
| Apr 3, 9:00 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry | 45 min |
| Apr 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 51 min |
| Apr 3, 10:31 PM EDT | Special Weather Statement | CAE | Aiken, Lexington, Richland | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.